Information for the public
Most people with type 1 diabetes have hypos (hypoglycaemia – low blood sugar levels) quite often. Most hypos are mild, but some can be severe, which means that that you need help from someone else to treat the hypo. The fewer hypos you have, the better.
If hypos become a problem for you, your diabetes care team should help you to get the best balance between reducing the number and severity of hypos while keeping your blood glucose levels as close to normal as possible.
You should always have a fast‑acting type of glucose (such as glucose tablets or a sugar‑containing drink) to hand for treating a hypo.
If you have a severe hypo and are unable to swallow (for example, if you are unconscious), a family member or friend can give you a glucagon injection if they have been taught how to do this.
If you are having problems with hypos, you should be given advice and support. Your doctor should look at possible causes and suggest how to improve things. This might involve reviewing how you manage your insulin, changing the types or doses of insulin you are using, or making some changes to your lifestyle.
Most people with type 1 diabetes can tell when their blood glucose is getting too low. But some people, particularly if they have had diabetes for a long time, do not always spot the signs. This means that they are more likely to get severe hypos. Your doctor should check that you can recognise the symptoms of hypos at your annual review.
If you are having trouble recognising hypos, you should be offered training and support to help with this. Your blood glucose targets shouldn't be changed, but you should make sure that you aren't aiming for a level that is lower than the target agreed with your diabetes care team. Your insulin treatment should be reviewed, and you might be offered an insulin pump and/or continuous glucose monitoring.
Questions to ask about hypos
Why do I have hypos?
What can I do to avoid them?
What are the warning signs of a hypo?
What should I do if I have a hypo?
I'm having trouble recognising when a hypo is starting – what can be done to help?
I'm having a lot of problems with hypos – might an insulin pump or continuous glucose monitoring help?